Alert archive / New Mexico / Wind Advisories in 2017

Wind Advisory 33, NWS Albuquerque, NM

May 16, 2017

NWS Albuquerque, NM issued this wind advisory at May 16, 2017, 3:27 AM MDT. It took effect at May 16, 2017, 1:00 PM MDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 16, 2017, 3:27 AM MDT (09:27 UTC)
In effect from
May 16, 2017, 1:00 PM MDT
Expired
May 16, 2017, 9:00 PM MDT
In force
8 hr
Issued by
NWS Albuquerque, NM

The text

As transmitted.

932 
WWUS75 KABQ 160927
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
327 AM MDT Tue May 16 2017

...STRENGTHENING WINDS TODAY...

.Round two for strong winds will impact northern and central New
Mexico this afternoon through around sundown. The strongest 
sustained winds should be felt across the eastern half of the area
with gusts as high as 50 mph. The ingredients to the strong wind
include an approaching Pacific trough, surface cold 
frontal passage, strengthening surface low and very deep 
atmospheric mixing. Linger strong winds may continue during the
overnight across some higher elevation areas as well as areas just
to the east of the central mountains. 

NMZ515-520>540-162200-
/O.NEW.KABQ.WI.Y.0033.170516T1900Z-170517T0300Z/
East Slopes Sangre de Cristo Mountains-Lower Rio Grande Valley-
Sandia/Manzano Mountains-Estancia Valley-Central Highlands-
South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-
Southwest Chaves County-
327 AM MDT Tue May 16 2017

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM MDT
THIS EVENING...

The National Weather Service in Albuquerque has issued a Wind
Advisory, which is in effect from 1 PM this afternoon to 9 PM MDT
this evening. 

* LOCATION...East slopes of the central mountains eastward to the
  Texas state line and large portions of Socorro county. 

* WINDS...West to southwest winds 30 to 40 mph with gusts to
  around 50 mph. 

* TIMING...This afternoon through sundown with peak speeds late
  afternoon. 

* VISIBILITY...Locally reduced down to 4 miles in dust prone 
  areas such as dry lake beds and construction sites. 

* LOCAL IMPACTS...Interstate 40 between Santa Rosa to Tucumcari
  will be susceptible to strong cross winds. Similarly to
  Interstate 25 late day between Las Vegas to Raton Port of Entry. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$
50
2 follow-up statements
038 
WWUS75 KABQ 162034
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
234 PM MDT Tue May 16 2017

...STRENGTHENING WINDS TODAY...

.Round two for strong winds will impact northern and central New
Mexico this afternoon to around sundown. The strongest sustained 
winds should be felt across the eastern half of the eastern plains 
with gusts as high as 50 mph. The ingredients to the strong wind 
include an approaching Pacific trough, surface cold frontal 
passage, strengthening surface low and very deep atmospheric 
mixing. Linger strong winds may continue during the overnight 
across high central plains and peaks of the Sangre's as well as 
areas just to the east of the central mountains.

NMZ515-520>540-170300-
/O.CON.KABQ.WI.Y.0033.000000T0000Z-170517T0300Z/
East Slopes Sangre de Cristo Mountains-Lower Rio Grande Valley-
Sandia/Manzano Mountains-Estancia Valley-Central Highlands-
South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-
Southwest Chaves County-
234 PM MDT Tue May 16 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* LOCATION...East slopes of the central mountains eastward to 
  the Texas state line and large portions of Socorro county. 

* WINDS...West to southwest winds 30 to 40 mph with gusts to 
  around 50 mph. 

* TIMING...This afternoon through sundown with peak speeds late 
  afternoon. 

* VISIBILITY...Locally reduced down to 4 miles in dust prone 
  areas such as dry lake beds and construction sites. 

* LOCAL IMPACTS...Interstate 40 between Santa Rosa to Tucumcari 
  will be susceptible to strong cross winds. Similarly to 
  Interstate 25 late day between Las Vegas to Raton Port of 
  Entry. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$
430 
WWUS75 KABQ 170301
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
901 PM MDT Tue May 16 2017

NMZ515-520>540-170415-
/O.EXP.KABQ.WI.Y.0033.000000T0000Z-170517T0300Z/
East Slopes Sangre de Cristo Mountains-Lower Rio Grande Valley-
Sandia/Manzano Mountains-Estancia Valley-Central Highlands-
South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-
Southwest Chaves County-
901 PM MDT Tue May 16 2017

...WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING...

Winds have subsided below advisory levels for the most part. 
Any shower through late this evening could produce sustained 
winds over 30 mph for a short time.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at May 16, 3:07 AM MDT, 20 minutes earlier.

Area forecast discussion, May 16, 3:07 AM MDT, 20 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
307 AM MDT Tue May 16 2017

.SYNOPSIS...
An unsettled weather pattern will continue during the next 7 days.
The first Pacific low will cross over the area today into tonight.
Showers and thunderstorms will generally favor western and central
areas. Gusty winds will favor all areas today but especially across
the east. The second Pacific low will be on the heals of the first
with impacts to the Four Corners area Wednesday into Wednesday
evening before shifting south and east. Residual impacts in terms of
cooler temperatures, abundant cloud cover and some showers will
remain on Thursday. The main portion of the low and accompanying
surface cold front will impact central and eastern portions of the
area on Friday. Snow levels will be the lowest Friday into Friday
night and allow for some modest accumulations across the higher
elevations of the north central mountains. A gradual warming trend
is shaping up for the weekend and should last into early next week.
Moisture and instability should be sufficient enough during the
weekend and early next week to initiate a few thunderstorms.

&&

.DISCUSSION...
Not a lot of big changes to the gridded forecast. Models remain
steadfast with their depiction of the unsettled weather pattern
during the next several days. Confidence pretty high for a baroclinic
precipitation band developing over the Four Corners area Wednesday
and trending south and east Wednesday night into Thursday.Trended
PoP's a bit higher and further south.

Storms today will provide strong microburst like winds thanks to the
drier low levels, moist mid levels and strong ambient winds aloft.
Have a mix of drier and wetter storm activity. The latest 6z NAM is a
bit more bullish for some wetting rain associated with some of the
storms across north central and central areas including the ABQ metro
area. Will have to monitor that trend. Suspect conditions will be a
bit drier in the metro and create a hybrid of strong convective and
synoptic wind flows. The east will largely see strong synoptic wind
flow due to the abundant mixing that is depicted by the modeling.
Will be posting a wind advisory for a good portion of the east today.
Went a little above model temp guidance for this afternoon across the
lowlands and for that matter most areas thanks to the warmer start
this am, despite increasing cloud cover. Critical fire weather
conditions shift to the east today after the low clouds erode across
EC and SE plains this morning.

Mentioned Wed/Thur weather above. Some snowfall will be found across
the higher northern mountains Wed night into Thur but impact will be
minimal. Did trend high temps lower than guidance for the NW third
thanks to the consistency of the model depicted precipitation band
there. Breezy to windy on Wed but trending lower on Thu.

The crescendo period still looks to be Fri into Fri night as the
Parent Pacific low slides over the area. This low will be accompanied
with a surface cold front that will impact the east later Friday into
Friday night. Convergence and lift associated with these two features
should create some decent precipitation returns favoring the NE
third. This is the period when snow levels should be the lowest thus
providing the most impact. With that being said...thinking more
higher elevation event with modest accumulations.

Models show a warming trend during the weekend although unsettledness
should remain as mid level moisture flows up from the south. Suspect
many of the thunderstorms will be of the drier variety. The GFS
continues to be the most bullish of the models for larger spatial
impact from thunderstorms. Confidence only moderate at this time.

Possible Pacific low and cold frontal passage favoring the east by
the middle of next week.

High temps through a large portion of the period are expected to be
below normal. Exceptions include the eastern third today. Near normal
temps expected by Monday.

50

&&

.FIRE WEATHER...
Humidity recovery has been fair to poor across a majority of the
area so far, but Gulf moisture advection across the southeast third
of the East Central Plains is bringing excellent recovery there. The
setup going into this afternoon favors many hours of critical fire
weather conditions across the Northeast and East Central Plains,
where temperatures will be near/above normal and a Red Flag Warning
is currently in place. Otherwise, a cooling trend is in play, with
below normal temperatures forecast across all of central and western
New Mexico behind a Pacific cold front. Windy conditions are
forecast with the front across western New Mexico and very windy
conditions are forecast across the eastern half both ahead of and
behind the front. Impressive, well above normal mixing heights are
forecast as well, up to 19K ft above ground level in the Rio Grande
Valley. The upper level low/trough currently over Southern
California will supply the front and race eastward today, then over
the state this evening. A round of convection is forecast with the
passage of the cold pool aloft, but the lower boundary layer will be
very dry so wetting precipitation will likely be confined to the
higher terrain. Dry lightning and gusty winds are favored this
evening for lower elevation areas generally along and west of the
Central Mountain Chain. Strong winds will continue behind the front
overnight with good/fair humidity recovery central and west and
fair/poor recovery Eastern Plains where more critical fire weather
conditions are forecast Wednesday. That said, temperatures come down
along with Haines indices, so additional warnings are not
anticipated at this time.

A second and more potent upper low, currently over the Pacific NW,
will drop to over the lower Great Basin late Wednesday, then turn
east over Colorado and northern New Mexico Thursday. This feature
will push a stronger cold front through the area, with a frontal
band of precipitation forecast. Wetting precipitation will favor
locations along and west of the Continental Divide where our
forecast PoPs have trended up. Temperatures behind this front for
Thu/Fri continue to trend down each forecast cycle, with well below
normal daytime temperatures forecast. 00Z model solutions show a
trailing shortwave trough rotating southeast through New Mexico
Friday around the base of the upper low circulation, providing
another round of showers and storms with the potential for more
accumulating snow across the higher terrain of the Northern
Mountains.

A warming trend is forecast through the weekend and into early next
week with Gulf moisture coming back and providing fuel for more
showers and storms across central and eastern New Mexico by Monday.
Daytime temperatures should be back do within a few degrees of
normal by Monday.

11

&&

.AVIATION...
06Z TAF CYCLE
VFR conditions prevail and are forecast to persist, with one possible
exception. Gulf moisture advection underway across the Southeast
Plains may result in a few hours of MVFR cigs at KROW early this
morning. Otherwise, winds will be the main aviation weather impact
Tuesday, with surface wind gusts up to between 40-45kts possible at
KLVS, KTCC and KROW by late afternoon. A late day round of showers
and storms are possible across central New Mexico and may impact
KABQ, KAEG and KSAF between 23-03Z with gusty winds and lightning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  66  42  59  38 /  20   5  50  60
Dulce...........................  63  34  56  33 /  30  20  60  80
Cuba............................  61  35  60  36 /  40  30  30  70
Gallup..........................  61  36  63  34 /  30   5   5  80
El Morro........................  57  33  62  34 /  20  10   5  80
Grants..........................  63  37  66  37 /  20  10   0  50
Quemado.........................  59  35  66  40 /  30  20   0  40
Glenwood........................  69  39  75  44 /  20   5   0   0
Chama...........................  58  31  52  30 /  30  20  60  80
Los Alamos......................  63  40  62  41 /  30  30  20  40
Pecos...........................  65  37  65  38 /  20  40   5  10
Cerro/Questa....................  63  33  60  34 /  20  40  10  40
Red River.......................  57  29  53  29 /  20  60  20  30
Angel Fire......................  59  31  55  31 /  30  60  10  30
Taos............................  65  33  62  35 /  20  30  10  30
Mora............................  64  38  62  37 /  20  30   5  10
Espanola........................  70  42  69  44 /  20  30  10  30
Santa Fe........................  64  39  63  40 /  20  40   5  20
Santa Fe Airport................  68  40  68  42 /  20  30   5  20
Albuquerque Foothills...........  71  44  73  47 /  20  30   0  20
Albuquerque Heights.............  72  46  73  49 /  20  30   0  20
Albuquerque Valley..............  74  47  75  51 /  20  30   0  20
Albuquerque West Mesa...........  73  45  74  48 /  20  30   0  20
Los Lunas.......................  75  45  76  49 /  10  20   0  10
Rio Rancho......................  73  45  74  48 /  20  30   0  20
Socorro.........................  76  47  79  52 /   5  10   0   0
Sandia Park/Cedar Crest.........  65  38  67  41 /  20  30   5  20
Tijeras.........................  69  41  70  44 /  20  30   5  20
Moriarty/Estancia...............  68  40  69  41 /  10  20   0   5
Clines Corners..................  66  39  67  41 /   5  20   0   5
Gran Quivira....................  68  41  72  46 /   0  20   0  10
Carrizozo.......................  72  44  75  50 /   5  10   0   0
Ruidoso.........................  65  40  69  45 /  20  10   0   0
Capulin.........................  71  41  66  40 /   5  20   0  10
Raton...........................  75  41  70  40 /  10  20   0   5
Springer........................  75  43  72  43 /   5  20   0   5
Las Vegas.......................  68  40  67  40 /   5  20   0   5
Clayton.........................  82  50  76  48 /   5  20   0   5
Roy.............................  75  45  72  46 /   5  20   0   5
Conchas.........................  83  54  80  54 /   5  10   0   5
Santa Rosa......................  80  49  78  50 /   0  10   0   5
Tucumcari.......................  86  55  82  54 /   5  10   0   5
Clovis..........................  85  52  81  53 /   0  10   0   5
Portales........................  86  54  81  55 /   0  10   0   5
Fort Sumner.....................  84  53  81  54 /   0  10   0   5
Roswell.........................  87  53  87  55 /   5   5   0   5
Picacho.........................  78  47  79  51 /   5   5   0   0
Elk.............................  71  43  74  48 /   5  10   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 8 PM MDT this evening for the
following zones... NMZ104-108.

Wind Advisory from 1 PM this afternoon to 9 PM MDT this evening for
the following zones... NMZ515-520>540.

&&

50
Hazardous weather outlook, May 15, 4:40 AM MDT, 22 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
440 AM MDT Mon May 15 2017

NMZ501>540-161100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
440 AM MDT Mon May 15 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Winds will increase today. Strongest winds will be felt across the
northeast third...particularly along Interstate 25 between Las Vegas
to the Raton Port of Entry. A few storms may pop up near the Texas
state line but the severe weather should stay east of the state.

A Red Flag Warning is in effect between noon to 9 pm MDT across the
southern tier of the forecast area favoring the San Augustin
Plain...lower Rio Grande Valley and portions of the Estancia basin
due to drier fuels...low humidity...strong wind and an unstable
airmass.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Winds will intensify on Tuesday favoring the east. Drier storms will
create some drier microburst situations across the west. A Fire
Weather Watch has been posted for the eastern plains on Tuesday due
to strong wind...low humidity and an unstable airmass.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

50

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 4:45 PM MDTSpecial Weather StatementABQTorrance30 min
May 16, 4:46 PM MDTSpecial Weather StatementABQTorrance29 min
May 16, 5:11 PM MDTSpecial Weather StatementABQ19 min
May 16, 5:25 PM MDTSpecial Weather StatementABQTorrance35 min
May 16, 5:44 PM MDTSpecial Weather StatementABQGuadalupe16 min

Nearby

Wind Advisories in New Mexico, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.